Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 19, NWS Columbia, SC

September 7, 2004Lancaster County, South Carolina

NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 10:34 AM EDT for Lancaster County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 10:34 AM EDT (14:34 UTC)
Expired
Sep 7, 2004, 11:15 AM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

351 
WFUS52 KCAE 071434
TORCAE
SCC057-071515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1034 AM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* TORNADO WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1115 AM EDT

* AT 1027 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HEATH
  SPRINGS...OR ABOUT 12 MILES SOUTHEAST OF LANCASTER...MOVING NORTH
  AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LANCASTER BY 1045 AM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.

LAT...LON 3455 8073 3460 8052 3522 8071 3515 8100

$$

SJN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:00 AM EDT, 7 hours 34 minutes earlier.

Area forecast discussion, Sep 7, 3:00 AM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EDT TUE SEP 7 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN
TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE
THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING
THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE
PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF
TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF
HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES.
TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE
REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE
FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT.

THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR
WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH
LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT
CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT
OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH
BECAUSE OF THE LACK OF UPPER-LEVEL LIFT.

PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF
CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE
TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE
PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES.
&&

.AVIATION...
SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION.
GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE
TROPICAL SYSTEM MOVE NORTHWARD.
&&

.FIRE WEATHER
TODAY     SE 13 1000
WEDNESDAY SE 14 1200
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     81  74  84  74 / 100 100  80  50
AUGUSTA      81  74  82  74 / 100 100  80  40
SUMTER       81  74  84  73 / 100 100  80  50
ORANGEBURG   82  74  84  74 / 100 100  80  40
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY
&&

05/05

In the hours before

Local storm report, Sep 7, 9:13 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TORNADO          3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TREES DOWN AND DAMAGE TO MOBILE HOME
            FROM TORNADO IN MANVILLE NEAR INTERSECTION OF US15 AND SC
            HIGHWAY 441.

0905 AM     FLASH FLOOD      3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO ON THE GROUND NEAR INTERSECTION
            OF SC HIGHWAY 441 AND SPRING HILL ROAD.

&&

TTH
Local storm report, Sep 7, 9:13 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
913 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TORNADO          3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TREES DOWN AND DAMAGE TO MOBILE HOME
            FROM TORNADO IN MANVILLE NEAR INTERSECTION OF US15 AND SC
            HIGHWAY 441.

0905 AM     TORNADO          3 SW BISHOPVILLE        34.19N 80.29W
09/07/2004                   LEE                SC   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO ON THE GROUND NEAR INTERSECTION
            OF SC HIGHWAY 441 AND SPRING HILL ROAD.

&&

TTH
Local storm report, Sep 7, 9:44 AM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
944 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TORNADO          BETHUNE                 34.41N 80.35W
09/07/2004                   KERSHAW            SC   LAW ENFORCEMENT

            LEE COUNTY DEPUTY REPORTED TORNADO ON THE GROUND IN
            KERSHAW COUNTY NEAR INTERSECTION OF SC HWY 341 AND OLD
            STAGECOACH ROAD NEAR TOWN OF BETHUNE.

0935 AM     TORNADO          BETHUNE                 34.41N 80.35W
09/07/2004                   KERSHAW            SC   LAW ENFORCEMENT

            LEE COUNTY DEPUTY REPORTED TORNADO ON THE GROUND IN
            KERSHAW COUNTY NEAR INTERSECTION OF SC HWY 341 AND OLD
            STAGECOACH ROAD NEAR TOWN OF BETHUNE.

0930 AM     FUNNEL CLOUD     10 S SUMMERTON          33.46N 80.35W
09/07/2004                   CLARENDON          SC   PUBLIC

            PUBLIC IN ORANGEBURG COUNTY REPORTED FUNNEL CLOUD NORTH
            OF EUTAWVILLE ACROSS LAKE IN CLARENDON COUNTY.

&&

TTH
Local storm report, Sep 7, 10:08 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1003 AM     TORNADO          5 S SUMTER              33.87N 80.39W
09/07/2004                   SUMTER             SC   PUBLIC

            HAM OPERATOR REPORTED TORNADO ON THE GROUND NEAR THE
            INTERSECTION OF US15 AND COX ROAD ABOUT 5 MILES SOUTH OF
            THE CITY OF SUMTER.

&&

TTH
Local storm report, Sep 7, 10:23 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1023 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TORNADO          5 WNW SUMTER            33.97N 80.47W
09/07/2004                   SUMTER             SC   PUBLIC

            HAM OPERATER REPORTED TORNADO ON THE GROUND ON SHAW AFB.

&&

TTH
Local storm report, Sep 7, 10:33 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FUNNEL CLOUD     CAMERON                 33.56N 80.71W
09/07/2004                   CALHOUN            SC   PUBLIC

            PUBLIC REPORTED FUNNEL CLOUD NEAR TOWN OF CAMERON IN
            CALHOUN COUNTY.

&&

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:08 AM EDTTornado WarningCAECalhoun37 min
Sep 7, 3:21 AM EDTTornado WarningCAEOrangeburg39 min
Sep 7, 4:23 AM EDTTornado WarningCAECalhoun22 min
Sep 7, 4:29 AM EDTTornado WarningCAEOrangeburg31 min
Sep 7, 4:38 AM EDTTornado WarningCAERichland37 min
Sep 7, 5:23 AM EDTTornado WarningCAERichland22 min
Sep 7, 6:07 AM EDTTornado WarningCAERichland38 min
Sep 7, 6:12 AM EDTTornado WarningCAEBarnwell48 min
Sep 7, 6:47 AM EDTFlash Flood WarningCAECalhoun, Richland3 hr
Sep 7, 7:07 AM EDTTornado WarningCAEAiken23 min
Sep 7, 7:44 AM EDTTornado WarningCAEClarendon21 min
Sep 7, 8:27 AM EDTTornado WarningCAESumter18 min
Sep 7, 8:30 AM EDTTornado WarningCAELee, Sumter30 min
Sep 7, 9:03 AM EDTTornado WarningCAEKershaw, Lee42 min
Sep 7, 9:37 AM EDTTornado WarningCAECalhoun, Orangeburg23 min
Sep 7, 9:38 AM EDTTornado WarningCAEClarendon37 min
Sep 7, 9:55 AM EDTTornado WarningCAESumter50 min
Sep 7, 11:05 AM EDTTornado WarningCAEKershaw25 min
Sep 7, 12:33 PM EDTTornado WarningCAEOrangeburg27 min
Sep 7, 12:34 PM EDTTornado WarningCAEOrangeburg26 min
Sep 7, 3:31 PM EDTTornado WarningCAEChesterfield44 min
Sep 7, 4:07 PM EDTTornado WarningCAEBamberg38 min
Sep 7, 5:55 PM EDTSevere Thunderstorm WarningCAEOrangeburg20 min
Sep 7, 6:11 PM EDTSevere Thunderstorm WarningCAECalhoun19 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.